- The Washington Times - Tuesday, December 27, 2005

Accidental poisonings from the nation’s most popular pain reliever seem to be rising, making acetaminophen the leading cause of acute liver failure.

Use it correctly and acetaminophen, best known by the Tylenol brand, lives up to its reputation as one of the safest painkillers. It’s taken by about 100 million people a year, and liver damage occurs in only a small fraction of users.

But it’s damage, often avoidable, that can kill or require a liver transplant.

The problem comes when people don’t follow dosing instructions — or unwittingly take too much, not realizing acetaminophen is in hundreds of products, from the over-the-counter remedies Theraflu and Excedrin to the prescription narcotics Vicodin and Percocet.

“The argument that it’s the safest sort of has overruled the idea that people cannot take any amount they feel like,” said Dr. William Lee of the University of Texas Southwestern Medical Center.

Acetaminophen bottles recommend that adults take no more than 4,000 milligrams a day, or eight extra-strength pills.

Just a doubling of the maximum daily dose can be enough to kill, warns Dr. Anne Larson of the University of Washington Medical Center.

The Food and Drug Administration has long wrestled with the liver risk, warning two years ago that more than 56,000 emergency-room visits a year are because of acetaminophen overdoses and that 100 people die annually from unintentionally taking too much.

A study published this month by Drs. Larson and Lee has agency officials weighing whether to revisit the issue.

In a six-year span, researchers tracked 662 consecutive patients in acute liver failure who were treated at 22 transplant centers. (Acute liver failure is the most severe type, developing over days, unlike chronic liver failure that can simmer for years because of alcohol abuse or viral hepatitis.)

Almost half were acetaminophen-related. More remarkable was the steady increase: Acetaminophen was to blame for 28 percent of the liver poisonings in 1998, and jumped to 51 percent of cases in 2003.

That makes acetaminophen the most common cause of acute liver failure, the researchers report in the journal Hepatology.

Nearly half of the cases were related to unintentional overdoses of acetaminophen, which “isn’t hard to do,” Dr. Larson said.

Say you take Tylenol Cold & Flu Severe for the flu’s aches and stuffiness — 1,000 milligrams of acetaminophen, every six hours. A headache still nags so between doses you pop some Excedrin — 500 mg more of acetaminophen. Switch to Nyquil Cold/Flu at bedtime, another 1,000 mg.

Maybe you already use arthritis-strength acetaminophen for sore joints — average dose 1,300 mg.

Depending on how often they’re taken, the total acetaminophen can add up fast.

That’s the nonprescription realm. Surprisingly, 63 percent of unintentional overdoses involved narcotics like Vicodin and Percocet that contain from 325 mg to 750 mg of acetaminophen inside each pill.

Copyright © 2016 The Washington Times, LLC. Click here for reprint permission.

blog comments powered by Disqus

 

Click to Read More

Click to Hide